Alert archive / Iowa / Tornado Warnings in 2001

Tornado Warning 70, NWS Omaha, NE

July 18, 2001Page County, Iowa

NWS Omaha, NE issued this tornado warning at Jul 18, 2001, 12:59 AM CDT for Page County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 12:59 AM CDT (05:59 UTC)
Expired
Jul 18, 2001, 1:30 AM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Page County, IA

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:19 AM CDTThunderstorm Wind 55 EClarinda, IAA ham radio operator estimated thunderstorm wind gusts of between 60 and 70 mph. Large tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.9
Supercell composite
40.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 180600
TOROMA

IAC145-180630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1259 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 130 AM CDT

* AT 1256 AM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG
  ROTATION AND A DEVELOPING TORNADO 4 MILES WEST OF HEPBURN...OR
  ABOUT 56 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  CLARINDA
  SHAMBAUGH
  HEPBURN

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. $DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO. IT MAY BE TOO LATE. TAKE COVER NOW.

LAT...LON 4091 9513 4062 9512 4064 9494 4090 9493

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:57 PM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 2:57 PM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001

...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...

STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH.  ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST.  18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80.  EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE.  SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.

UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS.  PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS.  WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE.  12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL.  SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT.  SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.

COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES.  THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.

BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME.  WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM.  MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.

REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES.  PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES.  HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.

.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
       PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.

       HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
       078-088-093 AND IAZ069-079-080-090-091

NIETFELD

In the hours before

Local storm report, Jul 17, 11:10 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    NICKERSON                 NE   1 INCH HAIL
07/17/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1020 PM    FREMONT                   NE   1.75 INCH HAIL
07/17/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1022 PM    FREMONT ARPT              NE   61 MPH TSTM GUST
07/17/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1024 PM    FREMONT                   NE   .75 INCH HAIL
07/17/01   DODGE                          REPORTED BY STORM
                                          SPOTTER.

1025 PM    FREMONT                   NE   1.75 INCH HAIL
07/17/01   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

1025 PM    FREMONT                   NE   .75 INCH HAIL
07/17/01   DODGE                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1035 PM    BLAIR                     NE   .75 INCH HAIL
07/17/01   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 11:30 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    4 W NICKERSON             NE   1.75 INCH HAIL
07/17/01   DODGE                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 18, 12:35 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1222 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1053 PM    OMAHA                     NE   1.75 INCH HAIL
07/17/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR 156TH
                                          AND MILITARY.

1053 PM    OMAHA                     NE   60 MPH TSTM GUST
07/17/01   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER 156TH AND
                                          MILITARY.

1054 PM    OMAHA                     NE   60 MPH TSTM GUST
07/17/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR 156TH AND
                                          MAPLE.

1102 PM    OMAHA                     NE   TORNADO
07/17/01   DOUGLAS                        REPORTED BY PUBLIC
                                          72ND AND FORT.

1135 PM    CARTER LAKE               IA   WIND DAMAGE
07/17/01   POTTAWATTAMIE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE LIMB DAMAGE.

1108 PM    OMAHA                     NE   .75 INCH HAIL
07/17/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR 108TH AND FORT.

1127 PM    OMAHA EPPLEY ARPT         NE   70 MPH TSTM GUST
07/17/01   DOUGLAS                        REPORTED BY OFF-DUTY
                           Q               NWS EMPLOYEE.
Local storm report, Jul 18, 12:45 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1239 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    OMAHA                     NE   WIND DAMAGE
07/17/01   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE AT 149TH
                                          AND BLONDO.  TREE
                                          LIMBS BROKEN.

1102 PM    OMAHA                     NE   65 MPH TSTM GUST
07/17/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR AT 102ND AND
                                          BLONDO.
Local storm report, Jul 18, 12:52 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1249 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    VILLISCA                  IA   WIND DAMAGE
07/18/01   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER OUTAGE AND POWER
                                          POLES DOWN.
Special weather statement, Jul 18, 12:58 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1258 AM CDT WED JUL 18 2001

SEVERE THUNDERSTORM WATCH NUMBER 571 HAS BEEN CANCELED

IN NEBRASKA THIS WATCH IS NO LONGER IN EFFECT IN THE FOLLOWING
COUNTIES...

NEC077-093-121-125-175-180700-
IN CENTRAL NEBRASKA
MERRICK...NANCE...VALLEY...HOWARD AND GREELEY

NEC021-023-053-055-143-153-155-177-180700-
IN EAST CENTRAL NEBRASKA
DODGE...SARPY...POLK...BUTLER...BURT...DOUGLAS...WASHINGTON AND
SAUNDERS

NEC071-183-180700-
IN NORTH CENTRAL NEBRASKA
...WHEELER AND GARFIELD

NEC003-011-037-039-119-139-141-167-173-179-180700-
IN NORTHEAST NEBRASKA
ANTELOPE...WAYNE...THURSTON...BOONE...MADISON...PIERCE...STANTON...CO
LFAX...CUMING AND PLATTE

NEC025-109-159-180700-
IN SOUTHEAST NEBRASKA
.CASS...SEWARD AND LANCASTER

JP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:36 PM CDTSevere Thunderstorm WarningOAXPottawattamie39 min
Jul 17, 11:15 PM CDTTornado WarningOAXPottawattamie30 min
Jul 17, 11:16 PM CDTSevere Thunderstorm WarningOAXMontgomery44 min
Jul 17, 11:44 PM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Jul 17, 11:57 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page33 min
Jul 18, 12:00 AM CDTSevere Thunderstorm WarningOAXMills45 min
Jul 18, 12:13 AM CDTSevere Thunderstorm WarningOAXMontgomery47 min
Jul 18, 12:45 AM CDTSevere Thunderstorm WarningOAXPage30 min
Jul 18, 1:02 AM CDTSevere Thunderstorm WarningOAXMontgomery18 min

Nearby

Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.